Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 197, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 1997, 1:53 PM CDT for Santa Rosa County, Florida. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1997, 1:53 PM CDT (18:53 UTC)
- Expired
- Jun 20, 1997, 3:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Santa Rosa County, FL
The radar
The Eglin Afb radar (KEVX), 106 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:00 PM CDT | Thunderstorm Wind 50 | Munson, FL | Several trees were blown down in the Munson community. |
| Jun 20, 2:00 PM CDT | Hail 0.75 | Munson, FL | Dime size hail was reported in the Munson community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2531 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
186 WUUS1 KMOB 201852 RRA SVRMOB FLC113-202000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 153 PM CDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST FLORIDA ...SANTA ROSA COUNTY AT 153 PM CDT MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL SANTA ROSA COUNTY. THE STORM WAS LOCATED JUST WEST OF MUNSON AND IS MOVING TO THE EAST AT 10 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:37 AM CDT, 11 hours 16 minutes earlier.
Area forecast discussion, Jun 20, 2:37 AM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE ALABAMA 235 AM CDT FRI JUN 20 1997 00Z UPR AIR PROGS SHOW LO/MID LVL RDG FM FL KEYS INTO CTRL GULF WHILE H5 S/W SLIDING EAST ACRS FA. VAPOR IMAGERY SHOWS THIS SYSTEM WELL WITH DARKENING OVR LWR MS VLY AND SURGE OF INSTABILITY IGNITING STG STM CLUSTER OVR OPEN GULF FM 60 S OF FT MORGAN TO 60S OF PNS. THIS DARK SLOT INITIALIZED WELL BY ETA MODEL...GETS TO FL PANHANDLE THEN LIFTS N DURING DAY WITH FLOW OFF GULF FM WSW. SFC RDG BUILDS FM SRN FL INTO NRN GULF THRU PD...ENHANCING WSW FLOW AND AIDING IN LOLVL ISEN LIFT AND STMS MAINLY ALG COAST WITH AFTN C-BRZ. ALTHOUGH DEEP LYR MOISTURE IS LIMITED ON LATEST SNDGS UP TO H5...NGM/ETA SOLUTIONS KEEP IT RATHER LOW WITH MRHS 60 PCT FOR MUCH OF PD. AM NOT CONFIDENT THAT IT WILL REMAIN THIS LOW FOR LONG PD OF TIME WITH FLOW OFF GULF. THEREFORE WL KEEP A GOOD CHC OF STMS NEXT TWO DAYS WITH NIGHTS LESS ACTIVE TO UNEVENTFUL WITH LOSS OF AFTN HEATING. DAYTIME TMPS CUD BE A PRBLM IF MORNING CLDS HANG IN OR THICKEN AND SHWRS/STMS DVLP. ANY BRKS THO SHUD ALLOW FOR SUN TO HEAT AFTNS INTO UPR 80S SO WL GO WITH THAT SCENARIO...A BIT COOLER NEAR SHORE. WITH DWPTS XPCTD IN MID 70S...SUCH WILL BE NIGHT LOWS. FOR MARINE AREA...BOUYS SHOW S TO SW WINDS ARND 10KTS AND SEAS WELL OFFSHORE AT 3 FT. DURING THE DAY EXPECT WINDS TO INCR FM SW 15 KTS NEAR SHORE AND 20 KTS WELL OFFSHORE WITH SEAS 3 TO 4 FEET. WINDS AND SEAS HIGHER NEAR STMS. MOB 87/73/89/73 5151 PNS 87/73/89/74 5151 DTS 85/73/86/73 5151 EVR 88/72/89/73 4141 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:47 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.